Statins used for lowering cholesterol are reckoned to be some of the safest prescription drugs around. But new evidence coming out of the US suggests this may no longer be the case.
Doctors have discovered a link between one of the statins - Baycol (cerivastatin) - and muscle weakness, or rhabdomyolysis. Fatal attacks have been noted among elderly patients, particularly with high doses, or if they have also been taking another cholesterol-lowering drug, gemfibrozil.
As a result, Bayer, the manufacturer, has withdrawn Baycol from the American market. This final act follows a letter from Bayer sent to doctors and other healthcare professionals last May which stressed the importance of starting the prescription at a moderate 0.4mg dose.
Bayer first issued a warning about the possible interaction with gemfibrozil in 1999, so the fact that patients have died since then as a result of the prescribing of the two drugs together suggests that doctors are not reading these alerts.
Bayer has also warned doctors to be on the lookout for similar reactions among patients taking other statins, so it will be interesting to see if there is any response to this request.
Even without muscular weakness, Baycol comes with a wide enough array of possible side-effects. These include leg pain, oedema, myalgia, insomnia and sinusitis. Interestingly, a number of muscle-related effects had been noted before the drug was withdrawn.
Rhabdomyolysis was already a recognised side-effect, as was muscle cramps. Rhabdomyolysis was considered a rare occurrence, however, and was usually associated wih acute liver failure. One of the few warnings about the drug was that it could be dangerous to give to any patient who had a liver complaint.